Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 44, NWS Sioux Falls, SD

August 18, 2005Jackson County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Aug 18, 2005, 2:33 AM CDT for Jackson County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 2:33 AM CDT (07:33 UTC)
Expired
Aug 18, 2005, 6:30 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 180740
FFWFSD
MNC063-181130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 AM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
 NORTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 630 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL. TWO TO FOUR 
INCHES OF RAIN HAS ALREADY FALLEN OVER NORTHERN JACKSON COUNTY. 
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE EXPECTED IN 
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4384 9544 4362 9544 4364 9487 4383 9487

$$
BT
2 follow-up statements
000 
WGUS73 KFSD 180851
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT THU AUG 18 2005

MNC063-181130-
JACKSON MN-
350 AM CDT THU AUG 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR NORTHERN 
JACKSON COUNTY...

AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO ARE POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4384 9544 4362 9544 4364 9487 4383 9487

$$
BT
000 
WGUS73 KFSD 181126
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 AM CDT THU AUG 18 2005

MNC063-181134-
JACKSON MN-
624 AM CDT THU AUG 18 2005

...THE FLASH FLOOD WARNING FOR NORTHERN JACKSON COUNTY WILL EXPIRE 
AT 630 AM...

OTHER THAN A FEW SHOWERS LINGERING EARLY THIS MORNING...THE RAINFALL 
HAS ENDED. 

LAT...LON 4384 9544 4362 9544 4364 9487 4383 9487

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 8:50 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 17, 8:50 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT WED AUG 17 2005

.DISCUSSION...

S/W MOVG THRU CNTRL SD WITH CONVECTION BEGINNING TO ENTER WRN CWA. A
FEW STORMS CUD STILL BE SVR WRN CWA THIS EVE...BUT AS STORMS MOVE
EWD...AIRMASS LESS FAVORABLE AS SHEAR NOT AS IMPRESSIVE AND RAIN
COOLED AIR SO SVR THREAT SHUD DECREASE. WITH DECENT S/W WUD STILL
EXPECT SCT TRW TO MOVE ACRS CWA OVERNIGHT. SOME LOCALLY HVY RAINS
PSBL WITH THE STORMS BUT STORMS SHUD MOVE A LTL QUICKER EWD WITH
30KT MID LEVEL WNDS ACRS ERN CWA AFT 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 17, 10:37 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT WED AUG 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST
SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND
EARLY THIS AFTERNOON.  THESE STORMS WILL NOT BE SEVERE AS THEY
WILL BE WEAKENING AS THEY MOVE NORTHEAST.

AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS
FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE
EVENING HOURS.	THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED
IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG
A WEAK SURFACE BOUNDARY.  SCATTERED THUNDERSTORMS WILL SPREAD
TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29
AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF
NICKELS.  THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY
ALONG AND EAST OF INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER
PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF
INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY
AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE
STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND
FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES
RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

In the hours before

Special weather statement, Aug 17, 10:00 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED AUG 17 2005

SDZ038-039-050-052>055-057>061-063>065-068-180315-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MCCOOK-MINER-SANBORN-
1000 PM CDT WED AUG 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 728 HAS EXPIRED...

SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA
OVERNIGHT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

JH
Local storm report, Aug 17, 11:19 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             8 SW EMERY              43.52N 97.73W
08/17/2005  0.75 INCH        HANSON             SD   TRAINED SPOTTER

&&

NWS

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.